Michigan, 2003

Damaging Winds in Michigan, August 26, 2003

August 26, 2003 · NWS GRR · 5 events in 4 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 26, 3:36 AM EST, 21 minutes earlier.

Area forecast discussion, Aug 26, 3:36 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 AM EDT TUE AUG 26 2003

TIMING PCPN CHCS IN AND OUT OF THE CWA OVER THE NEXT THREE DAYS WAS
THE MAIN CONCERN IN THE SHORT TERM.  FAST UPPER FLOW AND STRONG
INSTABILITY WILL BE THE MAIN CONTRIBUTING FACTORS.

ONGOING MORNING CONVECTION OVER WEST CENTRAL LOWER MI/LAKE MICHIGAN
CONTINUE TO SHOW INDICATIONS OF BACK BUILDING.  THIS AREA SHOULD
LAST INTO THE DAYTIME HOURS BEFORE DYING OFF MID TO LATE MORNING.
ADDITIONAL CONVECTION WAS OCCURRING OVER SOUTHERN WI/NORTHERN IL.
THE COLDEST CLOUD TOPS WITH THIS COMPLEX WAS OVER NORTHERN IL WITH
THE BEST LOW LEVEL JET.  BELIEVE THE BULK OF THIS CONVECTION WILL
ONLY CLIP THE SOUTHWEST PORTION OF THE CWA AS IT BEGINS TO DRIFT
SOUTHEAST.

THERE SHOULD BE A LULL IN THE ACTION AROUND MID DAY AS THE MORNING
CONVECTION DIES OFF AND BEFORE THE INSTABILITY BEGINS TO BUILD.
ONCE AGAIN THIS AFTERNOON A SURFACE BOUNDARY WILL RUN INTO A VERY
UNSTABLE ATMOSPHERE.  THE MODELS HAVE SLOWED THIS BOUNDARY DOWN AND
IT NOW APPEARS IT WILL SLOWLY CROSS THE CWA DURING THE LATE
AFTERNOON AND INTO THE EVENING HOURS.  THIS WILL ALLOW DEWPOINTS
IN THE LOWER 70S TO ADVECT INTO THE CWA AHEAD OF THE FRONT.  THIS
WILL PUSH CAPE VALUES ABOVE 3000 J/KG AND LI/S OF -8C.  THE
INSTABILITY WILL BE ACCOMPANIED BY A MID LEVEL JET STREAK...
INCREASING THE LIKELIHOOD OF SEVERE THUNDERSTORMS WITH STRONG
WINDS.  HAIL WILL ALSO BE POSSIBLE AS THE STORMS REGENERATE QUICKLY
DURING THE AFTERNOON WITH STEEP LAPSE RATES.  GIVEN THE THUNDERSTORM
COVERAGE THROUGH THE DAY WILL CARRY CHC POPS ACROSS THE CWA...BUT
WILL MENTION SEVERE POTENTIAL.  TEMPS OF 85 TO 90 WILL BE
COMMONPLACE THIS AFTERNOON PRIOR TO THE FRONT APPROACHING.

THE FRONT WILL SLIP SOUTH OF THE CWA OVERNIGHT.  WILL CONTINUE CHC
POPS IN THE SOUTHERN HALF AS STORMS EXIT THE SOUTHEAST CORNER OF THE
CWA AFTER MIDNIGHT.  HIGH PRESSURE OVER CENTRAL CANADA WILL BRING IN
COOLER AND LESS HUMID AIR BY LATE TONIGHT.  LOWS SHOULD DIP INTO THE
60 TO 65 DEGREE RANGE.

THE CANADIAN HIGH WILL FORCE THE FRONT SOUTH INTO THE OHIO VALLEY ON
WEDNESDAY.  THIS SHOULD RESULT IN A QUIET DAY THAT SHOULD CONTINUE
OVERNIGHT WEDNESDAY.  TEMPS WILL BE CLOSER TO SEASONAL NORMS...HIGHS
IN THE 70S AND LOWS AROUND 50.

RETURN FLOW DEVELOPS EARLY THURSDAY AS A COLD FRONT PUSHES INTO THE
UPPER MIDWEST IN THE FAST FLOW. THE SOUTHERLY FLOW WILL PUSH TEMPS
BACK INTO THE 80S.  MODEL TRENDS ARE A BIT SLOWER WITH THE FRONT SO
WILL PULL THE MENTION OF PCPN FOR THE DAYTIME HOURS.  ONCE AGAIN
THIS FRONT WILL BE MOVING INTO A VERY UNSTABLE REGIME THURSDAY
NIGHT.  THE MAIN SHORT WAVE IS PROGGED TO MOVE ACROSS THE U.P.
OVERNIGHT.  SO WILL HAVE THE BEST CHC FOR PCPN ACROSS THE NORTHERN
CWA...WITH MORE SCATTERED CONVECTION EXPECTED FURTHER SOUTH.
OVERNIGHT TEMPS WILL BE IN THE MILD 60S.

JK

EXTENDED FORECAST DISCUSSION...

GFS HAS CONTINUED THE TREND OF BRINGING THE FRONT BACK NORTH INTO
THE WEEKEND. MENTIONED SOME SHOWERS SATURDAY NIGHT INTO SUNDAY AS
THE TREND HAS BEEN THERE NOW FOR A COUPLE OF RUNS. THE FRONT LIFTS
INTO INDIANA AND OHIO...WITH FAIRLY DEEP MOISTURE RETURNING TO
SOUTHERN LOWER MI. THE WEEKEND INTO EARLY NEXT WEEK STILL LOOKS TO
BE AN EARLY TASTE OF FALL...AS 850MB TEMPS ARE PROGD TO DROP TO +10
C ON SAT...+7 ON SUNDAY AND EVEN COOLER INTO EARLY NEXT WEEK.

DUKE

.GRR...NONE.
Hazardous weather outlook, Aug 25, 1:13 PM EST, 14 hours 44 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
213 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD FORM THIS AFTERNOON AND NUMEROUS
STORMS ARE FORECASTED FOR TONIGHT ACROSS THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
THE BEST CHANCE FOR STORMS WILL BE THIS EVENING AS A
WARM FRONT LIFTS NORTH THROUGH THE AREA AND THEN AGAIN OVERNIGHT AS
A COLD FRONT APPROACHES FROM THE NORTHWEST.

THE STRONGEST OF STORMS...MOST LIKELY TONIGHT...WILL BE CAPABLE OF
WINDS TO 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL
ACCOMPANY THE STORMS.

WHERE THE STORMS PERSIST LONGER THAN AN HOUR...MORE THAN 2 INCHES OF
RAIN COULD FALL.  THIS WOULD LEAD TO URBAN AND POOR DRAINAGE
FLOODING.  THE MOST LIKELY TIME FRAME FOR THIS TO OCCUR IS AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREA IS ALSO IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
TUESDAY. THE COLD FRONT WILL PROGRESS THROUGH THE AREA INTO A VERY
MOIST AND UNSTABLE AIRMASS. STRONG STORMS COULD BE ONGOING TO START
THE DAY. DURING THE AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED. THESE STORMS COULD ALSO CONTAIN WINDS TO 60 MPH AND HAIL
TO AROUND AN INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT.

RJD MJS

In the hours before

Local storm report, Aug 25, 10:48 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1148 PM EDT MON AUG 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    7 S BATTLE CREEK          MI   TORNADO
08/25/03   CALHOUN                        TORNADO AT 8 MILE ROAD AND
                                          D DRIVE

JK
Local storm report, Aug 26, 12:22 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0122 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    10 SW JACKSON             MI   WIND DAMAGE
08/25/03   JACKSON                        NUMEROUS TREES DOWN IN
                                          HANOVER TOWNSHIP

1108 PM    7 S BATTLE CREEK          MI   TORNADO
08/25/03   CALHOUN                        TORNADO REPORTED ON THE
                                          GROUND AT 8 MILE AND D
                                          DRIVE BY EMERGENCY
                                          MANAGEMENT. TIME ESTIMATED.

1100 PM    5 S MARSHALL              MI   WIND DAMAGE
08/25/03   CALHOUN                        NUMEROUS TREES AND POWER
                                          LINES DOWN OVER ROADS IN
                                          THE SOUTHERN PORTION OF THE
                                          COUNTY FROM CERESCO TO
                                          HOMER. DAMAGE ESTIMATED TO
                                          HAVE OCCURED BETWEEN 1050
                                          PM AND 1115 PM.

MEADE JK

The radar

The Grand Rapids radar (KGRR), 40 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
August 26, 3:57 AM EST
Where
Ottawa County, Zeeland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -86.033

Several trees and power lines were blown down by severe thunderstorm wind gusts in Zeeland.

Thunderstorm Wind, Ottawa

When
August 26, 4:15 AM EST
Where
Ottawa County, Jamestown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -85.850

Numerous 5 to 6 inch diameter tree limbs were blown down across Jamestown.

Thunderstorm Wind, Allegan

When
August 26, 4:26 AM EST
Where
Allegan County, Dorr
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.733, -85.717

A report from Dorr indicated that several trees were blown down in that area.

Thunderstorm Wind, Ionia

When
August 26, 5:04 AM EST
Where
Ionia County, Ionia
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.983, -85.067

Several trees were blown down in Ionia.

Thunderstorm Wind, Barry

When
August 26, 5:04 AM EST
Where
Barry County, Hastings
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.650, -85.283

A few trees were blown down in Hastings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368385, 5368386, 5368387, 5368388, 5368389.